Ask a doctor

Can Retinoids Cause Hair Loss?

I was Just wondering if using retinoids such as the philosphy miricale worker anti aging retinoid pads, could cause hair loss? Or in general can retinoids cause hair loss? ~Thanks~

Doctor Answers (4)

Restinoids and Hair Loss

+1

Restinoids can cause hair loss. These are typically orally ingested, however. If the retinoid pads are not applied in the hairy area, it should not typically result in hair loss. You should consult a local dermatologist about your use of retinoids and your concern.

Redondo Beach Dermatologic Surgeon
4.5 out of 5 stars 13 reviews

Retinoids and Hair Loss

+1

Do Retinoids cause hair loss?

According to an interesting scientific study published in the Journal of Investigative Dermatology, Retinoids can cause hair loss.  The underlying mechanism is essentially slowing down cell turnover in the dermis, and all of the related cells including those responsible for hair growth AND for maintaining the proper cell cycle.

However, you should not assume that everybody using Retinoids will have hair loss, as the way you are administering it with a topical pad is different than what was studied.

Also, your scalp may already be suffering from excessive skin turnover and inflammation and the retinoid may in fact be arresting hair loss.

Your best advice is to have an experienced dermatologist, trichologist or hair restoration surgeon evaluate your scalp and follicles.

New York Facial Plastic Surgeon
5.0 out of 5 stars 7 reviews

Topical Retinoids and Hair Loss

+1

High doses of Vitamin A taken orally have been associated with hair loss.  In the doses associated with retinoid pads used topically, I would not worry about hair loss as a side effect.  You are more likely to have redness, irritation and skin flaking locally if your skin is sensitive.

Oak Brook Plastic Surgeon
4.5 out of 5 stars 12 reviews

Retinoids and hair loss-yes and no

+1

The answer to "can retinoids cause hair loss" is yes. However, I do not think that the use of topical retinoids in what you are referring to would cause any hair loss. If you look up retinoids and hair loss you will read that there is an association but that is usually referring to oral use of high dose medication. When using a topical retinoid you should not experience any hair loss problem. 

Web reference: http://brookwooddermatology.com

Birmingham Dermatologist
5.0 out of 5 stars 10 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.